What Antidepressant Is Best for Anxiety/Depression When You Have Tinnitus?

Discussion in 'Dr. Stephen Nagler (MD)' started by Roger79, Apr 17, 2020.

  1. Dr. Nagler is not answering questions.
    Dismiss Notice
    1. Roger79

      Roger79 Member

      Tinnitus Since:
      Januari 2019
      Cause of Tinnitus:
      Unknown
      Hello Dr Nagler,

      Which antidepressant is best for helping the anxiety and depression that comes from having tinnitus?
      And why are some people saying that antidepressants are bad for your tinnitus and can even aggravate the tinnitus?

      Regards Roger
       
      • Good Question Good Question x 1
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hello @Roger79 -

      Thank you for your question.

      There are around a gazillion drugs that have been reported to potentially temporarily aggravate tinnitus. The precise mechanisms are for the most part not completely understood, and it is virtually impossible to avoid all of them without jeopardizing your health by virtue of denying yourself the therapeutic benefit of medicines you might truly need to treat one condition or another. Fortunately we do know those drugs that can potentially permanently aggravate tinnitus by damaging hair cells, and none of the antidepressants falls into that category. (See the attached article for "Drugs To Avoid.")

      Since none of the antidepressants causes hair cell damage, the best antidepressant for an individual who has tinnitus is the antidepressant his or her doctor would recommend if that individual did not have tinnitus; pretty much all antidepressants have the same potential for temporarily aggravating tinnitus, which is fairly low to begin with. And in the unlikely event that the tinnitus does increase in loudness, the individual can switch to a different antidepressant under his or her doctor's supervision. Even within the same class of antidepressant, one drug might aggravate a person's tinnitus while another might not.

      Hope this helps.

      Stephen M. Nagler, M.D.
       

      Attached Files:

Share This Page

Loading...